Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
TO Avonex or not to Avonex, that is the question
LKintner posted:
21 hours ago
LKintner replied to Neil S Lava, MD's response:
I am facing the same decision regarding Avonex. My first MRI in 1999 when I was 33, showed nearly 20 lesions. I had presented to an ENT and subsequently a Neurologist with vertigo and fatigue six months prior to my going blind overnight in December, 1999. I reported what now I know to be classic MS symptoms by history. I passed all of the "field sobriety" tests and basically was dismissed by both physicians.

I was officially diagnosed in May 2000 and started Avonex. I used it religiously for 10 years. Then I got married and started to resent the day out my life every week that I missed. I have had no new symptoms and in 2011 had a stable MRI.

I took a shot a month ago and lost sleep, feeling as though I was going to die and subsequent after effects the following day. I have not used it since. I have an appointment with my neurologist in a couple of weeks but don't yet know what I'll decide. My main symptoms are fatigue, depression and cognitive fog. I can attest, however, that these have not been worse when on the Avonex as is sometimes described.

My gut intuition tells me that my MS has plateaued and that it probably won't worsen, other than due to age, just as it hasn't appreciably changed since my early 20's, which is when my neurologist and I think it first presented. I am now 46 and "look so good"- too good to be sick.

My neurologist has mentioned Glineya (sp?) as an alternative, but I don't like anything that might affect my eyes- don't want to touch it.

What do you think, Dr. Lava?
Rory26312 responded:
Change a few dates and we are in about the same the same place as far as time is concerned

I was diagnosed in Febuary 2002 and started Avonex that March so nine years on I consider it the single most important thing I do every week in order to treat my MS.

Like you I have had years of stable MRI's which I put down to Avonex and maybe some good luck.

I have to say it is years ago since I had any side effects but I remember well enough to feel your pain.Have you had liver function and Avonex anti-bodies done lately as it is possible that if the are off, your body is not tolerating it well. I have had nights when I wake up at three o'clock and couldn't get back to sleep but I put up with that.

As for MS plateauing I have heard it said but for me I am staying with Avonex until I have to change.

As always to change or give up a therapy is your decision and yours alone do not let anyone force you to do something you are not happy with

Hope this helps

Neil S Lava, MD responded:
As you know, it is difficult to predict the future for patients with multiple sclerosis. This is a lifelong disease and it is always possible that things can become active after being quiet for long periods of time.I always worry about my patients and we decided not to stay on therapy.
The risk of Gilenya having an effect on the eyes is quite small.You might also consider Copaxone since this does not have the same type of side effects as interferon. Most likely, there'll be 2 new oral medications within the next year.
LKintner replied to Neil S Lava, MD's response:
Thank you, Dr. Lava. This provides me an outside professional opinion before I see Dr Michael Kaufman, my neurologist, next week. I suspect his advice to be much the same!

Thank you again for your time and advice!


Featuring Experts

Stephanie knows multiple sclerosis as a patient and as a nurse. Stephanie was diagnosed with multiple sclerosis in 2013. Shortly after being diagnosed...More

Helpful Tips

Tip for hives
My daughter suffers with hives, they have never found out what causes her hives either. We thought since I was recently diagnosed that ... More
Was this Helpful?
2 of 2 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.